UKCPA: What is autonomic dysreflexia?

Autonomic dysreflexia (AD) deserves a wider level of understanding among pharmacists, says David de Monteverde-Robb from the UKCPA’s Neurosciences Group

Autonomic dysreflexia (AD), a syndrome in which there is a sudden onset of excessively high blood pressure, can be life-threatening without prompt treatment.

It generally occurs in patients with a spinal cord injury (SCI) at T6 or above. Other potential causes include spinal tumours and neurosurgery above T6, or it is secondary to medical conditions such as MS, spina bifida, cerebral palsy or severe forms of Parkinson’s disease.

In the acute period following traumatic SCI, hypotension and bradycardia are characteristic. Exaggerated reflexes tend to develop and the normal regulation of sympathetic output is lost. With SCI above the level of T6, splanchnic circulation becomes involved in sympathetic overactivity and creates an ‘autonomic imbalance’ with splanchnic and peripheral vasoconstriction.

Compensatory conditions are activated to counteract the hypertension that builds, leading to the early warning signs of sweating, pounding headache, cold and clammy peripheries, nasal congestion, flushing or blotching above the level of the injury and/or goose bumps below.

Elevated BP

Blood pressure is likely to be elevated and the patient will likely be bradycardic as the baroreceptors in the brain detect hypertension and stimulate cranial nerve X to slow the heart.

SCI patients with spinal lesions above T6 usually display a systolic BP of 90-110mmHg, or 60-70mmHg when supine. A blood pressure reading 20-40mmHg above this range may be indicative of AD. Patients with AD should be encouraged to carry nifedipine (IR capsules or oral drops) or GTN spray with them and should have a management plan if symptoms of AD arise. They should also be encouraged to know their baseline BP.

The use of anticholinergic medications is common to allow low pressure filling of the bladder and to avoid the complications of neurogenic detrusor overactivity and detrusor-sphincter dyssynergia, which result in high residual volumes, urinary tract infections, calculi formation, and ultimately scarring and impairment.

Longer-term

For the longer term management of patients who display a tendency toward AD symptoms, some data suggest managing with an alpha-adrenoceptor blocker (e.g. prazosin or doxazosin), although data are lacking to make firm recommendations regarding efficacy or target BP reductions.

Some clinical teams may use an alpha-adrenoceptor blocker or nifedipine as preprocedural prophylaxis for minor procedures (such as electro-ejaculation), but again this use is contentious.

In July 2018, a patient safety alert signposted resources that promote safer care of patients at risk of AD (see NHS/PSA/ RE/2018/005).

For more information about the UKCPA, click here.

This column is produced in association with the UKCPA. The views expressed are those of the author and are not necessarily those of either Pharmacy Magazine or the UKCPA.

Recommended

CPPE: New places on Leading for Change programme

CPPE: New gateway page on DMIRS




This website is for healthcare professionals, people who work in pharmacy and pharmacy students. By clicking into any content, you confirm this describes you and that you agree to Pharmacy Magazine's Terms of Use and Privacy Policy.

We use essential, performance, functional and advertising cookies to give you a better web experience. Find out how to manage these cookies here. We also use Interest Based Advertising Cookies to display relevant advertisements on this and other websites based on your viewing behaviour. By clicking "Accept" you agree to the use of these Cookies and our Cookie Policy.